Hail, McCurtain
- When
- March 11, 7:51 PM CST
- Where
- McCurtain County, 4.86 mi SE of Hochatown
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.160, -94.600
Nickel size hail reported in the Tablerville community via social media.
A cold front advanced southeastward across Oklahoma and western North Texas on the afternoon of March 11th, interacting with a roughly west-to-east warm front extending across southeast Oklahoma and into southern Arkansas. This resulted in an organized complex of thunderstorms moving to the east/southeast from southeast Oklahoma into southwest Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A cold front advanced southeastward across Oklahoma and western North Texas on the afternoon of March 11th, interacting with a roughly west-to-east warm front extending across southeast Oklahoma and into southern Arkansas. This resulted in an organized complex of thunderstorms moving to the east/southeast from southeast Oklahoma into southwest Arkansas. A few embedded supercells tracked on the southwest portion of the line with large hail as the primary threat. Further intensification along the southwestern flank of the convection was observed as the complex moved southeastward along the frontal boundary and into a slightly more buoyant air mass characterized by surface temperatures and dewpoints in the low to mid 60s. Consequently, some isolated severe wind gusts also produced sporadic damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 11, 6:49 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 649 PM CST Sat Mar 11 2023 ...New UPDATE... .UPDATE... Issued at 644 PM CST Sat Mar 11 2023 Quick update to grids to include Severe Thunderstorm Watch 65 for McCurtain County, OK...Bowie County, TX...and all of our Southwest Arkansas Counties until 3AM CDT. The primary threat will be isolated large hail, along with damaging wind gusts. && .SHORT TERM... (This evening through Sunday Night) Issued at 232 PM CST Sat Mar 11 2023 Showers and thunderstorms developing late this afternoon and into the evening along and north of the I-30 corridor will exhibit the potential to become strong to severe through the evening and overnight hours. A distinct upper level low over the Great Plains will ride along the prevailing upper level flow overnight, sweeping a pronounced disturbance over the Ozarks and Ouachitas and into the Mississippi Valley. The latest SPC guidance has this morning expanded the area of Slight Risk (Level 2/5) southwards to include the cities of Texarkana and El Dorado. The associated Marginal Risk (Level 1/5)just barely reaches the I-20 corridor, including Monroe and Ruston but not areas west along the interstate. The principal threats associated with tonight's convection have remained consistent, with tornado threat low, a greater but not particularly substantial threat of damaging winds, and the most significant risk arising from large hail, up to and potentially exceeding 2 inches in diameter. Those in the Slight Risk region would be advised to take the precaution of moving vehicles and other vulnerable exposed items under sturdy shelters if possible. Showers and storms will advance south through the heart of the ArkLaTex in the pre-dawn hours, persisting through the morning across our southeasternmost parishes before exiting the area entirely tomorrow afternoon, after which quiet conditions look to prevail overnight into Monday. Tonight's lows will range from the upper 40s to middle 50s in the wake of the passing front, ahead of which lows will only drop into the middle 60s south and east. Highs tomorrow will see a cool down from today, reaching only the lower 60s north under gradually clearing skies to lower 70s in the comparably cloudy south. As skies continue to clear overnight into Monday morning, temperatures will plunge into the upper 30s north to upper 40s south. /26/ && .LONG TERM... (Monday through next Friday) Issued at 232 PM CST Sat Mar 11 2023 Surface ridge will steadily build across the region on Monday becoming firmly established across the region by Tuesday morning. Cool temperatures to prevail during the early part of the work week with highs on Monday and Tuesday in the upper 50s to lower 60s across most locations while overnight lows settle in the upper 30s to lower 40s. A weak upper-level disturbance across central Texas on Tuesday to shift southeast. Model consensus seems to keep any precipitation generated by this trough across central and southeast Texas leaving the ArkLaTex on the eastern fringe. At this time will hold off on introducing pops across east Texas until models begin to produce a more consistent precip signal. Sfc ridge moves east of the ArkLaTex on Wednesday bringing southerly winds and a warming trend areawide. An upper-level trough swinging east aross the Rockies on Thursday will bring increased southwest flow aloft across the ArkLaTex allowing for gradual destabilization throughout the day. The combination of low-level moisture advection from the south along with a generally unstable environment will set the stage for increasing thunderstorm chances Thursday night into Friday along a frontal boundary. Will have to continue to monitor later model trends to determine if a severe risk manifests. Much cooler temperatures expected late in the workweek with highs averaging in the 50s on Friday and Saturday while lows dip into the 30s. /05/ && .AVIATION... (00Z TAFS) Issued at 546 PM CST Sat Mar 11 2023 For the 12/00z TAFs...VFR conditions currently at all sites except KTXK. Over the next few hours, showers and thunderstorms will develop across SE Oklahoma and adjacent SW Arkansas, then gradually shift SE into our area. That convection will arrive at KTXK/KELD first then eventually at KMLU and possibly KSHV. Current thinking is that this convection will hold off at the East TX terminals, but they could see some light rain or drizzle with the passage of a frontal boundary during the period. Northerly winds will move into all sites behind the front, with low cigs hanging around for most of the back half of the TAF period. Could see VFR countdowns return by the end of the period at some of the TAF locations. /20/ /IM/ && .PRELIMINARY POINT TEMPS/POPS... SHV 59 67 45 65 / 50 40 0 0 MLU 60 68 44 62 / 50 60 0 0 DEQ 48 62 38 60 / 70 10 0 0 TXK 53 64 42 62 / 60 20 0 0 ELD 53 63 40 60 / 70 30 0 0 TYR 56 66 45 64 / 30 10 0 0 GGG 58 66 45 64 / 40 30 0 0 LFK 63 73 48 67 / 10 20 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...20 LONG TERM....05 AVIATION...20
Hazardous Weather Outlook National Weather Service Shreveport LA 654 PM CST Sat Mar 11 2023 ARZ050-051-059>061-070>073-OKZ077-TXZ097-120900- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-McCurtain-Bowie- 654 PM CST Sat Mar 11 2023 ...SEVERE THUNDERSTORM WATCH 65 IN EFFECT UNTIL 3 AM CDT SUNDAY... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Tonight. Scattered to numerous showers and thunderstorms, some strong or severe in intensity, will be possible late this evening, through the overnight hours. At this time, it appears that large hail will be the primary severe weather hazard, followed by a lesser threat of damaging wind gusts and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is anticipated at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LAZ001>006-010>014-017>022-TXZ096-108>112-124>126-136>138-149>153- 165>167-120900- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell- La Salle-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith- Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina- San Augustine- 654 PM CST Sat Mar 11 2023 This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Tonight. A few strong thunderstorms possible late this evening through the overnight hours mainly across portions of northeast Texas and north Louisiana. A few storms could produce large hail and damaging wind gusts if this severe weather threat materializes. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will come on end on Sunday across portions of Northern and Northeastern Louisiana. Otherwise, no hazardous weather is anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. 20
The Western Arkansas radar (KSRX), 128 km away, was scanning. The volume nearest the first event began at 01:50 UTC.
5 hail. Local standard time, as filed.
Nickel size hail reported in the Tablerville community via social media.
Half dollar size hail reported in the Hochatown area.
Quarter size hail reported near the intersection of US Highway 259 and State Highway 259 A.
Half dollar size hail reported near Broken Bow Reservoir in the Hochatown area.
Quarter size hail reported just north of Eagletown via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088586, 1088587, 1088588, 1088589, 1088590.